MAUDE Adverse Event Report: COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION

COOK INC FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/17/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
Information was provided that during insertion of the chest tube in a 2 pound neonate, the tip of the tube sheared or broke in the patient's chest.Due to this event, the patient was transported to another facility for thoracic surgical intervention to remove the retained piece from the patient's pleural space.Information regarding patient outcome was not provided.
 
Additional Manufacturer Narrative
Common device name: gbx catheter, irrigation, product code: gbxm.(b)(6).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
Information was provided that during insertion of the chest tube in a 2 pound neonate, the tip of the tube sheared or broke in the patient's chest.Due to this event, the patient was transported to another facility for thoracic surgical intervention to remove the retained piece from the patient's pleural space.Information regarding patient outcome was not provided.Additional information received (b)(6) 2017: the parent of the patient advised that the device was placed for a right tension pneumothorax.The patient initially responded to the device placement but experienced oxygen desaturation into the low 50s within a few hours at 2:54 am on the date of event.A chest x-ray was taken at 3:25 am.It was determined at 8:25 am that the catheter fractured.The catheter was removed and a piece of the device was retained within the patient.The patient was transferred to another facility and the retained fragment was removed.The patient is doing relatively well at this time.Medical records were requested; records have not been received as of the date of this report.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the drawings, dimensional verification, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.Both segments of the device actual device were returned in addition to an unused device from the same product lot.Both the used and unused catheters were evaluated.The used device had black suture material tied around the catheter shaft.The used device was found to be separated approximately 37mm from the distal end at the location of the most proximal side port.Images from the investigation display cracking/fraying around the sideports that appear transverse to the length of the tubing.The used complaint device was compared side-by-side with the unused device.The used catheter does not appear to be more brittle or handle differently than the unused product.The complaint device separated at the most proximal of the 6 sideports.The wire guide from the unused device was inserted through the used catheter and passed with no obstruction.The sideport size of the used catheter was also measured and found to be.045".Distance between the sideports were measured to be in specification.The outside diameter of the catheter was measured to be in specification, confirming it to be an 8.5fr device.The unused device did not appear to have any cracking, embrittlement, or discoloration.The sideports appeared intact and fully open with no sign of cracking or damage.The supplied wire guide was also opened and it was confirmed that the catheter passed easily over the wire.As the catheter straightened the sideports elongated normally with no permanent deformation upon removal of the wire.The size of the sideports was measured with a pin gauge set and was measured to be 0.045".Distance between the sideports was measured (middle to middle) and all distances were measured in specification (5mm +/- 1mm).A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The documentation in place for manufacturing and quality inspection of the device was reviewed and confirmed that several controls are in place ensuring the quality of the product, including a specified minimum tensile strength for the catheter shaft material.The completed devices are 100% inspected for correct size, length, sideport size/placement/appearance, pigtail curve, tip integrity, and overall surface quality.Based on the information provided, examination of the returned device and the results of our investigation, it is possible that the root cause of the failure could have been excessive applied tensile force during or after placement while the pigtail portion of the catheter was in a straight or partially pigtailed position.This force could have been caused by movement of the patient, manipulation of the catheter, or improper placement of the device.A definitive root cause could not be determined.
 
Event or Problem Description
Information was provided that during insertion of the chest tube in a 2 pound neonate, the tip of the tube sheared or broke in the patient's chest.Due to this event, the patient was transported to another facility for thoracic surgical intervention to remove the retained piece from the patient's pleural space.Information regarding patient outcome was not provided.Additional information received 06/23/2017: the parent of the patient advised that the device was placed for a right tension pneumothorax.The patient initially responded to the device placement but experienced oxygen desaturation into the low 50s within a few hours at 2:54 am on the date of event.A chest x-ray was taken at 3:25 am.It was determined at 8:25 am that the catheter fractured.The catheter was removed and a piece of the device was retained within the patient.The patient was transferred to another facility and the retained fragment was removed.The patient is doing relatively well at this time.Medical records were requested; records have not been received as of the date of this report.Additional information received 07/10/2017: additional details were obtained through a copy of the patient's medical records.The records describe the initial pigtail chest tube placement procedure and describe the chest tube as a 'minicatheter'.The 8.5fr chest tube was placed in order to alleviate right pneumothorax, and post-insertion chest x-ray findings indicated that the tube was in good position.The tube was secured and connected to suction.Several hours post placement, a repeat chest x-ray indicated that the tube had fractured.The tube was replaced with a second 8.5fr pigtail chest tube and the distal tip of the pigtail was left behind in the patient's right pleural space.The medical record notes that the "patient¿s initial pigtail catheter was fractured with migration of the distal tip.The patient was undergoing re-accumulation of right tension pneumothorax.She was pretty active during this time and clinically improving.¿ the patient as transferred to another hospital where the remaining distal tip was removed through a 3mm chest port.The second 8.5fr chest tube was replaced with a 10fr pigtail catheter at that time.

Brand Name
FUHRMAN PLEURAL/PNEUMOPERICARDIAL DRAINAGE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6133088
Report Number1820334-2016-01486
Device Sequence Number153882
Product Code GBX
UDI-Device Identifier00827002557239
UDI-Public(01)00827002557239(17)170724(10)5158543
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PPD-850-IMH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/23/2016
Supplement Date Received by Manufacturer06/23/2017
07/28/2017
Initial Report FDA Received Date11/29/2016
Supplement Report FDA Received Date07/20/2017
08/09/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 DA
Patient Weight1